MAUDE Adverse Event Report: NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL

NAKANISHI INC. NSK; HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Model Number Z95L
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 12/12/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The dental office declined to provide patient information for this event.
 
Event or Problem Description
On february 26, 2026, nakanishi became aware of handpiece overheating through a complaint input into the complaint database by a distributor ((b)(4)).Details are as follows: the event occurred on december 12, 2025.The dentist was performing a restorative filling procedure on a patient using the z95l handpiece (serial no.(b)(6)).During the procedure, the handpiece overheated, and the patient received a thermal burn injury to their inner cheek.It was reported by the dental office that the patient's injury has healed normally without need for additional medical treatment.
 
Additional Manufacturer Narrative
Upon receiving the device involved in the mdr event from the distributor, nakanishi conducted a failure analysis of the returned device, which included measuring the operating temperature of the device [report no.(b)(4)].These activities are described in more detail below.Methodology used: a) nakanishi examined the device history record and the repair history for the subject z95l device [serial no.(b)(6)].There were no problems observed during manufacturing or testing noted in the dhr.There were also no repair history records since the device was shipped.B) nakanishi conducted temperature testing of the returned device in the following manner: b.1) temperature sensors were attached to the exterior of the device at various test points.This included the point most proximal to the patient (testing point (1)) and points further toward the distal end of the device (testing points (2) through (4)).The test setup was prepared to take temperature measurements at all points simultaneously, including a reference measurement at ambient room temperature.B.2) nakanishi attached a thermocouple (sensor to measure temperature) to each of the testing points.Nakanishi rotated the device's motor at 40,000min-1, which is the maximum rpm for the motor that drives the handpiece (200,000min-1 for the handpiece), with water spray, and measured the exothermic response.B.3) nakanishi measured the temperature rise of the returned handpiece set at 200,000min-1 (motor revolution 40,000min-1).Nakanishi observed rises in temperature at the test points as shown below; however, the temperatures were not high enough to cause a burn injury.The maximum temperatures during 5-minute temperature testing were as follows: test point (1): 29.8 degrees c, test point (2): 35.1 degrees c, test point (3): 29.7 degrees c, test point (4): 30.9 degrees c.Identification of the specific failure mode(s) and/or mechanism(s) of the associated device components was conducted as follows: a) nakanishi disassembled the handpiece and performed a visual inspection of the internal parts.Nakanishi observed the following: the cartridge and the headcap were counterfeit.B) nakanishi took photographs of all the disassembled parts and kept them in the investigation report no.(b)(4).Conclusions reached based on the investigation and analysis results: a) nakanishi identified that the cause of the handpiece overheating was incorporation of the counterfeit cartridge and headcap.B) misuse by the user led to the handpiece overheating, which contributed to the reported event.D) in order to prevent the recurrence of the handpiece overheating, nakanishi took the following actions: d.1) nakanishi reviewed the operation manual and reconfirmed the clarity and understandability of the instructions.D.2) nakanishi reported the above evaluation results to the distributor and directed the distributor to remind the user of the importance of using the device as instructed in the operation manual.

Brand Name
NSK
Common Device Name
HANDPIECE, CONTRA- AND RIGHT-ANGLE ATTACHMENT, DENTAL
Manufacturer (Section D)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA  322-8666
Manufacturer (Section G)
NAKANISHI INC.
700 shimohinata
kanuma-shi, tochigi-ken 322-8 666
JA   322-8666
Manufacturer Contact
sean kaufman
1800 global parkway
hoffman estates, IL 60192
2245128921
MDR Report Key24636005
Report Number9611253-2026-00009
Device Sequence Number15706954
Product Code EGS
UDI-Device Identifier04560264575448
UDI-Public(01)04560264575448
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K202960
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberZ95L
Device Catalogue NumberC1034
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/12/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2026
Supplement Date Received by Manufacturer04/09/2026
Initial Report FDA Received Date03/19/2026
Supplement Report FDA Received Date04/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/12/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown